Alert archive / Louisiana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 42, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Mar 17, 2016, 3:39 PM CDT for Rapides Parish, Vernon Parish, Louisiana. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2016, 3:39 PM CDT (20:39 UTC)
- Expired
- Mar 17, 2016, 4:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Rapides Parish, LA, Vernon Parish, LA
The radar
The Ft Polk radar (KPOE), 26 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 17, 4:40 PM CDT | HAIL 1 | Tioga, LA | PUBLIC POSTED A PHOTO ON FACEBOOK OF MIXED SIZE HAIL IN TIOGA. THE LARGEST APPROX QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 61 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 1:19 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1545 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
140
WUUS54 KLCH 172039
SVRLCH
LAC079-115-172145-
/O.NEW.KLCH.SV.W.0042.160317T2039Z-160317T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
339 PM CDT THU MAR 17 2016
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
VERNON PARISH IN WEST CENTRAL LOUISIANA...
NORTHERN RAPIDES PARISH IN CENTRAL LOUISIANA...
* UNTIL 445 PM CDT
* AT 339 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BOYCE TO 6 MILES NORTH OF TOLEDO BEND DAM...
MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...PINEVILLE...LEESVILLE...BOYCE...ANACOCO...LENA...FORT
POLK...ALEXANDRIA INTERNATIONAL AIRPORT...SLAGLE...HINESTON...
BALL...NEW LLANO...COLFAX...HORNBECK...LACAMP...LIBUSE...
FLATWOODS...PARADISE...HUTTON AND CLIFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3150 9268 3145 9271 3145 9268 3140 9269
3139 9266 3146 9226 3135 9221 3088 9346
3128 9353 3128 9344 3136 9339 3137 9303
3135 9295 3152 9272
TIME...MOT...LOC 2039Z 330DEG 32KT 3137 9261 3126 9356
HAIL...1.00IN
WIND...60MPH
$$
061 follow-up statement
006
WWUS54 KLCH 172103
SVSLCH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
403 PM CDT THU MAR 17 2016
LAC079-115-172145-
/O.CON.KLCH.SV.W.0042.000000T0000Z-160317T2145Z/
VERNON LA-RAPIDES LA-
403 PM CDT THU MAR 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR VERNON AND NORTHERN RAPIDES PARISHES...
AT 402 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ALEXANDRIA TO NEAR BURR FERRY...MOVING SOUTHEAST
AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...PINEVILLE...LEESVILLE...BOYCE...ANACOCO...LENA...FORT
POLK...HINESTON...ALEXANDRIA INTERNATIONAL AIRPORT...SLAGLE...BALL...
NEW LLANO...COLFAX...HORNBECK...LACAMP...LIBUSE...FLATWOODS...
PARADISE...HUTTON AND CLIFTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3150 9268 3145 9271 3145 9268 3140 9269
3139 9266 3145 9226 3135 9221 3116 9270
3093 9345 3128 9353 3128 9344 3136 9339
3137 9303 3135 9295 3152 9272
TIME...MOT...LOC 2102Z 330DEG 32KT 3124 9252 3113 9347
HAIL...1.00IN
WIND...60MPH
$$
06What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:15 PM CDT, 24 minutes earlier.
Area forecast discussion, Mar 17, 3:15 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 315 PM CDT THU MAR 17 2016 .DISCUSSION... WX MAP SHOWS FRONT ACROSS E TX BETWEEN LFK/OCH EASTWARD ACROSS C LA NEAR IER. SVR TSRA HAS CONTINUED TO FORM WITH LARGE HAIL ALONG AND BEHIND THIS FRONT ACROSS NE TX AND N LA. FRONT...COUPLE WITH OUTFLOW BOUNDARY...SLOWLY SAGGING SOUTHWARD. SPC CONTINUES ENHANCED RISK OF SVR TSRA NORTH OF U.S. 190 ACROSS C LA...WITH SLIGHT RISK ALONG AND NORTH OF I-10 CORRIDOR...AND MARGINAL TO THE COAST. SEVERE THUNDERSTORM WATCH 46 IN EFFECT UNTIL 8 PM CDT THIS EVENING. EXPECT TSRA TO INCREASE ACROSS INLAND SE TX/C LA WITHIN THE NEXT COUPLE OF HOURS AS THE BOUNDARY MOVES SOUTH. AFTER THIS DISTURBANCE MOVES EAST...WX EXPECTED TO SUBSIDE LATE THIS EVENING AND OVERNIGHT. POPS EXPECTED TO INCREASE ONCE AGAIN AS ANOTHER DISTURBANCE MOVES THRU FRI. AGAIN...A BRIEF LULL EXPECTED...AND POPS INCREASE ALONG THE FINAL STRONG FRONT TO MOVE THROUGH FRI NIGHT INTO SAT MORNING. POST FRONTAL WX WILL BE A RETURN TO LATE WINTER CONDITIONS FOR THE REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK...WITH TEMPS AVERAGING 10-15 DEGREES BELOW NORMAL SUN & MON. FOR TUE-THU...THE WARMING TREND BACK TO SPRING WILL COMMENCE. CHANCES OF SHRA/TSRA WILL INCREASE SIGNIFICANTLY BY THU WITH ANOTHER SIGNIFICANT UPPER LEVEL AND SURFACE LOW TO MOVE THROUGH THE AREA...HOPEFULLY QUICKLY AS TO NOT AGGRAVATE THE FLOODED RIVER BASINS. && .MARINE... A LIGHT ONSHORE FLOW WILL CONTINUE THROUGH FRIDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...INCREASING FRIDAY NIGHT INTO SATURDAY AS THE STRONGER COLD FRONT ARRIVES. STRONG OFFSHORE FLOW WILL FOLLOW THE FRONT ON SATURDAY...LIKELY REQUIRING A SMALL CRAFT ADVISORY. NORTHERLY WINDS WILL DIMINISH INTO EARLY NEXT WEEK AS HIGH PRESSURE SETTLES IN. && .PRELIMINARY POINT TEMPS/POPS... AEX 61 75 55 65 / 60 60 70 40 LCH 65 76 61 68 / 60 60 70 50 LFT 65 76 60 67 / 60 70 70 60 BPT 65 77 61 69 / 50 60 70 40 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. && PUBLIC...08
Hazardous weather outlook, Mar 17, 5:48 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 548 AM CDT THU MAR 17 2016 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 181100- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 548 AM CDT THU MAR 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA...EAST CENTRAL TEXAS AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTN...WITH LARGE HAIL THE PRIMARY THREAT. IN ADDITION...STORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HEAVY RAINFALL. OVERALL...RAINFALL AMOUNTS ARE EXPECTED TO STAY LOW ENOUGH THAT IMPACTS ON AREA RIVERS WILL BE MINIMAL AS SIGNIFICANT FLOODING CONTINUES. THE SABINE RIVER IS CURRENTLY CRESTING NEAR 7.6 FEET AT ORANGE TEXAS. MAJOR FLOODING WILL CONTINUE ON THE LOWER CALCASIEU RIVER SOUTH OF KINDER...WITH WATER LEVELS RECEDING FROM KINDER NORTHWARD. MODERATE FLOODING IS EXPECTED ON THE RED RIVER NEAR ALEXANDRIA AS RIVER LEVELS CONTINUE TO RISE. FOR ALL INFORMATION ON THE RIVER FLOODING AND IMPACTS PLEASE SEE THE LATEST FLOOD STATEMENTS AT NEWFLSLCH OR LOOK AT THE WFO LAKE CHARLES AHPS PAGE AT: WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WHO=LCH .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY INTO SATURDAY AS A STRONG COLD FRONT MOVES THROUGH THE AREA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...BUT A FEW ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL AND STRONG WINDS. OTHERWISE...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL CAN BE EXPECTED WITH THUNDERSTORMS. WHILE RAINFALL AMOUNTS ACROSS THE AREA ARE EXPECTED TO BE BETWEEN ONE AND ONE AND A HALF INCHES...ISOLATED HIGHER AMOUNTS COULD PRODUCE LOCALIZED FLASH FLOODING. IN ADDITION...SIGNIFICANT FLOODING WILL CONTINUE ACROSS AREA RIVER BASINS. MOST LOCATIONS ARE EXPECTED TO SEE RIVER LEVELS CRESTING...FOLLOWED BY A SLOW RECESSION THROUGH THE REMAINDER OF THE PERIOD. FOR ALL INFORMATION ON THE RIVER FLOODING AND IMPACTS PLEASE SEE THE LATEST FLOOD STATEMENTS AT NEWFLSLCH OR LOOK AT THE WFO LAKE CHARLES AHPS PAGE AT: WATER.WEATHER.GOV/AHPS2/INDEX.PHP?WHO=LCH .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. GMZ430-432-435-450-452-455-470-472-475-181100- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 548 AM CDT THU MAR 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT A DENSE FOG WILL BE IN EFFECT THROUGH 10 AM. SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. A FEW STRONG STORMS WILL BE POSSIBLE WITH FREQUENT CLOUD TO WATER LIGHTNING...BRIEF GUSTY WINDS AND HEAVY RAINFALL REDUCING VISIBILITIES TO LESS THAN ONE MILE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SIGNIFICANT COLD FRONT WILL MOVE ACROSS THE COASTAL WATERS EARLY SATURDAY...BRINGING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. SOME STORMS COULD BE STRONG WITH FREQUENT CLOUD TO WATER LIGHTNING...GUSTY WINDS AND HEAVY RAINFALL REDUCING VISIBILITIES TO LESS THAN ONE MILE. STRONG OFFSHORE FLOW WILL DEVELOP BEHIND THE FRONT WITH SMALL CRAFT ADVISORY CONDITIONS LIKELY FROM SATURDAY INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Mar 17, 12:25 PM CDT, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 1225 PM CDT THU MAR 17 2016 LAZ030>032-041-042-171815- JEFFERSON DAVIS LA-EVANGELINE LA-ALLEN LA-BEAUREGARD LA-CALCASIEU LA- 1225 PM CDT THU MAR 17 2016 ...SPECIAL WEATHER STATEMENT... AT 1225 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BULLER...OR NEAR FENTON...MOVING NORTHEAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... KINDER...OBERLIN...FENTON...REEVES...BULLER...HARMONY...LEBLANC AND TOPSY. LAT...LON 3027 9304 3036 9317 3069 9293 3058 9258 TIME...MOT...LOC 1725Z 229DEG 28KT 3035 9303 06
Special weather statement, Mar 17, 1:31 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
131 PM CDT THU MAR 17 2016
LAZ029-033-171915-
ST. LANDRY LA-AVOYELLES LA-
131 PM CDT THU MAR 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. LANDRY AND
SOUTHEASTERN AVOYELLES PARISHES UNTIL 215 PM CDT...
AT 130 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PALMETTO...MOVING NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MELVILLE...PALMETTO AND BAYOU CURRENT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL LOUISIANA.
LAT...LON 3066 9175 3063 9175 3059 9184 3070 9195
3085 9182 3084 9180 3081 9181 3080 9178
3076 9175 3074 9176 3071 9173 3068 9174
3067 9173
TIME...MOT...LOC 1830Z 233DEG 12KT 3069 9186
06Special weather statement, Mar 17, 3:29 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
329 PM CDT THU MAR 17 2016
LAZ028-172115-
RAPIDES LA-
329 PM CDT THU MAR 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RAPIDES PARISH UNTIL
415 PM CDT...
AT 329 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TIMBER TRAILS...OR NEAR ALEXANDRIA INTERNATIONAL AIRPORT...MOVING
NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...ALEXANDRIA INTERNATIONAL AIRPORT...BALL...HOLLOWAY...
LIBUSE...TIOGA...ESLER REGIONAL AIRPORT...KINGSVILLE...PARADISE AND
TIMBER TRAILS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL LOUISIANA.
LAT...LON 3147 9219 3147 9216 3146 9217 3145 9215
3143 9216 3142 9215 3141 9215 3139 9213
3131 9257 3139 9262 3148 9220
TIME...MOT...LOC 2029Z 245DEG 25KT 3138 9251
06The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 4:04 AM CDT | Marine Dense Fog Advisory | LCH | 8 hr | |
| Mar 17, 8:38 AM CDT | Dense Fog Advisory | LCH | Allen, Beauregard, Cameron, Vernon | 82 min |
| Mar 17, 12:25 PM CDT | Special Weather Statement | LCH | Allen | 50 min |
| Mar 17, 1:31 PM CDT | Special Weather Statement | LCH | Saint Landry | 44 min |
| Mar 17, 3:29 PM CDT | Special Weather Statement | LCH | Rapides | 46 min |
| Mar 17, 3:59 PM CDT | Special Weather Statement | LCH | LaSalle | 46 min |
| Mar 17, 4:28 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 47 min |
| Mar 17, 4:30 PM CDT | Special Weather Statement | LCH | Avoyelles | 45 min |
| Mar 17, 4:44 PM CDT | Special Weather Statement | LCH | Rapides | 61 min |
| Mar 17, 4:49 PM CDT | Special Weather Statement | LCH | Vernon | 41 min |
| Mar 17, 5:14 PM CDT | Special Weather Statement | LCH | Avoyelles | 46 min |
| Mar 17, 5:22 PM CDT | Special Weather Statement | LCH | Saint Landry | 38 min |
| Mar 17, 5:50 PM CDT | Special Weather Statement | LCH | Saint Landry | 40 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.